Asthma Meds Tied to Heart Arrhythmias

Inhaled anticholinergics linked to deadly heart arrhythmias in children and young adults

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) A type of inhaled asthma medication appears to slightly increase the risk that children or young adults will develop a potentially deadly heart arrhythmia.

Inhaled anticholinergics (IACs), used to quickly control asthma flare-ups, have been enjoying a renaissance of sorts after a recent series of favorable clinical trials indicated that the drug is effective for routine asthma management.

"Ask your doctor about risks associated with asthma medication."

Todd Lee, PharmD, PhD, associate professor of pharmacy practice at the University of Illinois at Chicago College of Pharmacy, said the the finding raises concerns because of the recent interest in using anticholinergics to treat asthma.

Previous studies that examined anticholinergics in patients with chronic obstructive pulmonary disease (COPD) found increased cardiovascular risks. However, the link in asthma has not previously been studied.

During the study researchers reviewed data collected by the IMS LifeLink Health Plan Claims Database between July 1997 and April 2010. Participants included 283,429 asthma patients between the ages of 5 and 24 who had been in the database at least six months.

The patients were new users of asthma control medications including inhaled corticosteroids, long-acting beta-agonists or leukotriene modifiers, or IACs. Those with a history of heart arrhythmias or congenital heart disease were excluded.

Investigators selected 7,656 patients and matched them to 76,304 control subjects of similar age, gender, geographic location, and who had been prescribed medication for about the same length of time.

Researchers also identified four types of IAC exposure including active, immediate past, past and never, and dosage was measured for patients exposed to the medication.

Investigators found that active users of IACs were 1.6 times more likely to develop a heart arrhythmia compared to non-users and those not currently using IACs. However, the risk varied based on the type of anticholinergic and the dose.

Active IAC users that took a high dose were 69 percent more likely to develop an arrhythmia, while active users on a low dose were not found to be at risk.

Active users of anticholinergic ipratropiumhad had a higher risk of developing an abnormal heartbeat, while active users of tiotropium, also an IAC, and active users of a combination of ipratropium and short-acting beta agonists (SABAs), did not have a statistically significant risk of developing an arrhythmia.

“While we did find an increase in the risk of events associated with the use of anticholinergics, the overall number of events we found was relatively small,” Dr. Lee said.

“Therefore, the absolute risk of an event for an individual patient is relatively low."

The study was recently presented at the American Thoracic Society 2012 International Conference in San Francisco, Calif.

Reviewed by: 
Review Date: 
May 25, 2012
Last Updated:
May 26, 2012